Alabama, 2012

Drought in Alabama, July 1 to 31, 2012

July 1 to 31, 2012 · NWS TAE · 4 events in 4 counties and zones

Portions of extreme northeast Coffee county, as well as Dale, northern Houston, and Henry county remained in D2 severe or worse drought conditions through July and into August. Henry county continued to be the hardest hit, with D4 exceptional drought conditions present.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Portions of extreme northeast Coffee county, as well as Dale, northern Houston, and Henry county remained in D2 severe or worse drought conditions through July and into August. Henry county continued to be the hardest hit, with D4 exceptional drought conditions present.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 30, 8:47 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 30, 8:47 PM EST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
947 PM EDT Sat Jun 30 2012

.DISCUSSION...
After a hot & humid day, the heat index (which attempts to measure
the combined effects of temperature and relative humidity on the
body) will finally fall below 100 degrees by midnight. The
highest heat index values today ranged from 110 to 120 degrees
this afternoon, mainly in south GA & AL. The recent increase in
boundary layer moisture should prevent our low temperatures from
falling below 70 degrees tonight. The 12 UTC NCEP WRF NMM forecast
quite a bit of thunderstorm activity tonight, but we prefer our
much drier local 4km WRF ARW and NCEP WRF ARW which show no
storms. We did observe a shower briefly developing in northwest
Walton County late this afternoon, but it lasted a volume scan or
two before the warm, dry air aloft choked off its updraft. The
two NCEP CAMs forecast several storms over our area late Sunday
afternoon or evening, while our local WRF has very little rain.
MOS and persistence would argue for our local WRF solution, but it
is not all that uncommon this time of year to get a sudden burst
of strong (to sometimes severe) late day storms generating near
the Piedmont trough during a heat wave like this; so we'll see
what the 00 UTC NWP guidance shows.

.AVIATION...
Other than some patchy MVFR vis around dawn, generally unlimited
vis and cigs are expected into Sunday afternoon. Our confidence in
late day TSRA is too low at this time to mention in the TAFs.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Sunday for Coffee-Dale-Geneva-Henry-
     Houston.

GA...Heat Advisory until 8 PM EDT Sunday for Baker-Ben Hill-Berrien-
     Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-Early-
     Grady-Irwin-Lanier-Lee-Lowndes-Miller-Mitchell-Quitman-
     Randolph-Seminole-Terrell-Thomas-Tift-Turner-Worth.

FL...Heat Advisory until 8 PM EDT /7 PM CDT/ Sunday for Gadsden-
     Holmes-Inland Walton-Jackson-Leon.

GM...None.

&&

Fournier
Hazardous weather outlook, Jun 30, 8:19 PM EST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
919 PM EDT SAT JUN 30 2012

ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-020130-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
919 PM EDT SAT JUN 30 2012 /819 PM CDT SAT JUN 30 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

HEAT INDEX VALUES WILL FALL BELOW 100 DEGREES BY MIDNIGHT...AND
INTO THE 70S BY DAYBREAK. RIVER FLOODING FROM TROPICAL STORM DEBBY
CONTINUES AT SEVERAL RIVERS IN NORTH FLORIDA. PLEASE REFER TO THE
LATEST RIVER FORECASTS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

TEMPERATURES AND HEAT INDICES ON SUNDAY ARE EXPECTED TO BE SIMILAR
TO THOSE ON SATURDAY. A GRADUAL DOWNWARD TREND IN TEMPERATURES IS
EXPECTED TO BEGIN ON MONDAY AS MOISTURE LEVELS INCREASE. THERE
WILL BE LOW END CHANCES FOR THUNDERSTORMS FROM SUNDAY THROUGH MUCH
OF THE WEEK...MAINLY IN THE AFTERNOON AND EVENING HOURS. ANY STORMS
THAT DEVELOP COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND THE
PRIMARY THREAT. RIVER FLOODING WILL CONTINUE AT SEVERAL RIVERS IN
NORTH FLORIDA INTO THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER/18-WOOL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Coffee

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Coffee forecast zone
Reported by
Official NWS Observations
Coordinates
31.403, -85.988 (the zone’s center; the record gives no point)

Drought, Dale

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Dale forecast zone
Reported by
Official NWS Observations
Coordinates
31.432, -85.611 (the zone’s center; the record gives no point)

Drought, Henry

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Henry forecast zone
Reported by
Official NWS Observations
Coordinates
31.515, -85.241 (the zone’s center; the record gives no point)

Drought, Houston

When
July 1, 12:00 AM EST to July 31, 11:59 PM EST
Where
Houston forecast zone
Reported by
Official NWS Observations
Coordinates
31.153, -85.302 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389301, 389302, 389303, 389304.